CI²MA - Publications | Preprints

Preprint 2009-08

Gabriel N. Gatica, Ricardo Oyarzúa, Francisco J. Sayas:

Analysis of fully-mixed finite element methods for the Stokes-Darcy coupled problem


In this paper we analyze fully-mixed finite element methods for the coupling of fluid flow with porous media flow. Flows are govened by the Stokes and Darcy equations, respectively, and the corresponding transmission conditions are given by mass conservation, balance of normal forces, and the Beavers-Joseph-Saffman law. The fully-mixed concept employed here refers to the fact that we consider dual-mixed formulations in both the Stokes domain and the Darcy region, which means that the main unknowns are given by the pseudostress and the velocity in the fluid, together with the velocity and the pressure in the porous medium. In addition, the transmission conditions become essential, which leads to the introduction of the traces of the porous media pressure and the fluid velocity as the associated Lagrange multipliers. We apply the Fredholm and Babuska-Brezzi theories to derive sufficient conditions for the unique solvability of the resulting continuous formulation. Since the equations and unknowns can be ordered in several different ways, we choose the one yielding a doubly mixed structure for which the inf-sup conditions of the off-diagonal bilinear forms follow straightforwardly. Next, adapting to the discrete case the arguments of the continuous analysis, we are able to establish suitable hypotheses on the finite element subspaces ensuring that the associated Galerkin scheme becomes well posed. In addition, we show that the existence of uniformly bounded discrete liftings of the normal traces simplifies the derivation of the corresponding stability estimates. A feasible choice of subspaces is given by Raviart-Thomas elements of lowest order and piecewise constants for the velocities and pressures, respectively, in both domains, together with continuous piecewise linear elements for the Lagrange multipliers. This example confirms that with the present approach the Stokes and Darcy flows can be approximated with the same family of finite element subspaces without adding any stabilization term. Finally, several numerical results illustrating the good performance of the method with these discrete spaces, and confirming the theoretical rate of convergence, are provided.

Download in PDF format PDF

This preprint gave rise to the following definitive publication(s):

Gabriel N. GATICA, Ricardo OYARZúA, Francisco J. SAYAS: Analysis of fully-mixed finite element methods for the Stokes-Darcy coupled problem. Mathematics of Computation, vol. 80, 276, pp. 1911-1948, (2011).